Alert archive / Massachusetts / Small Craft Advisories in 2018

Small Craft Advisory 15, NWS Boston/Norton, MA

January 28, 2018

NWS Boston/Norton, MA issued this small craft advisory at Jan 28, 2018, 4:00 PM EST. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Jan 28, 2018, 4:00 PM EST (21:00 UTC)
Expired
Jan 28, 2018, 7:00 PM EST
In force
3 hr
Issued by
NWS Boston/Norton, MA

The text

As transmitted.

422 
WHUS71 KBOX 282100
MWWBOX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Taunton MA
400 PM EST Sun Jan 28 2018

ANZ255-256-290500-
/O.EXP.KBOX.SC.Y.0014.000000T0000Z-180128T2100Z/
/O.NEW.KBOX.SC.Y.0015.180128T2100Z-180129T0000Z/
/O.NEW.KBOX.GL.A.0007.180129T2100Z-180130T1200Z/
Coastal Waters extending out to 25 nm South of Marthas Vineyard
and Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out
to 20 nm South of Block Island-
400 PM EST Sun Jan 28 2018

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING...
...GALE WATCH IN EFFECT FROM MONDAY AFTERNOON THROUGH TUESDAY
MORNING...
...SMALL CRAFT ADVISORY HAS EXPIRED...

The National Weather Service in Taunton has issued a Small Craft
Advisory, which is in effect until 7 PM EST this evening. A Gale
Watch has also been issued. This Gale Watch is in effect from
Monday afternoon through Tuesday morning.

* WINDS AND SEAS...Northeast winds 15 to 25 kt with gusts up to 
  40 kt tomorrow evening and overnight. Seas 6 to 11 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 25 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

A Gale Watch is issued when the risk of gale force winds of 34 to
47 knots has significantly increased...but the specific timing
and/or location is still uncertain. It is intended to provide
additional lead time for mariners who may wish to consider
altering their plans.

&&

$$

ANZ230-236-290500-
/O.NEW.KBOX.SC.Y.0016.180129T1800Z-180130T1200Z/
Boston Harbor-Narragansett Bay-
400 PM EST Sun Jan 28 2018

...SMALL CRAFT ADVISORY IN EFFECT FROM 1 PM MONDAY TO 7 AM EST
TUESDAY...

The National Weather Service in Taunton has issued a Small Craft
Advisory, which is in effect from 1 PM Monday to 7 AM EST
Tuesday.

* WINDS AND SEAS...North winds 10 to 20 kt with gusts up to 30 
  kt. Waves 3 to 5 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 25 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$

ANZ250-254-290500-
/O.NEW.KBOX.GL.A.0007.180129T2100Z-180130T1200Z/
Coastal waters east of Ipswich Bay and the Stellwagen Bank
National Marine Sanctuary-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
400 PM EST Sun Jan 28 2018

...GALE WATCH IN EFFECT FROM MONDAY AFTERNOON THROUGH TUESDAY
MORNING...

The National Weather Service in Taunton has issued a Gale Watch,
which is in effect from Monday afternoon through Tuesday morning.

* WINDS AND SEAS...Northeast winds 20 to 30 kt with gusts up to 
  40 kt. Seas 8 to 13 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Watch is issued when the risk of gale force winds of 34 to
47 knots has significantly increased...but the specific timing
and/or location is still uncertain. It is intended to provide
additional lead time for mariners who may wish to consider
altering their plans.

&&

$$

ANZ235-237-290500-
/O.NEW.KBOX.GL.A.0007.180129T2100Z-180130T0900Z/
Rhode Island Sound-Block Island Sound-
400 PM EST Sun Jan 28 2018

...GALE WATCH IN EFFECT FROM MONDAY AFTERNOON THROUGH LATE MONDAY
NIGHT...

The National Weather Service in Taunton has issued a Gale Watch,
which is in effect from Monday afternoon through late Monday
night.

* WINDS AND SEAS...Northeast winds 15 to 25 kt with gusts up to 
  40 kt. Seas 3 to 6 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Watch is issued when the risk of gale force winds of 34 to
47 knots has significantly increased...but the specific timing
and/or location is still uncertain. It is intended to provide
additional lead time for mariners who may wish to consider
altering their plans.

&&

$$

ANZ231>234-290500-
/O.NEW.KBOX.GL.A.0007.180129T2300Z-180130T1200Z/
Cape Cod Bay-Nantucket Sound-Vineyard Sound-Buzzards Bay-
400 PM EST Sun Jan 28 2018

...GALE WATCH IN EFFECT FROM MONDAY EVENING THROUGH TUESDAY
MORNING...

The National Weather Service in Taunton has issued a Gale Watch,
which is in effect from Monday evening through Tuesday morning.

* WINDS AND SEAS...Northeast winds 15 to 25 kt with gusts up to 
  40 kt. Seas 3 to 6 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Watch is issued when the risk of gale force winds of 34 to
47 knots has significantly increased...but the specific timing
and/or location is still uncertain. It is intended to provide
additional lead time for mariners who may wish to consider
altering their plans.

&&

$$

ANZ251-290500-
/O.NEW.KBOX.GL.A.0007.180130T0000Z-180130T1200Z/
Massachusetts Bay and Ipswich Bay-
400 PM EST Sun Jan 28 2018

...GALE WATCH IN EFFECT FROM MONDAY EVENING THROUGH TUESDAY
MORNING...

The National Weather Service in Taunton has issued a Gale Watch,
which is in effect from Monday evening through Tuesday morning.

* WINDS AND SEAS...North winds 20 to 25 kt with gusts up to 35 
  kt. Seas 6 to 9 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Watch is issued when the risk of gale force winds of 34 to
47 knots has significantly increased...but the specific timing
and/or location is still uncertain. It is intended to provide
additional lead time for mariners who may wish to consider
altering their plans.

&&

$$

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/NWSBoston

You can follow us on Twitter at
@NWSBoston

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this small craft advisory went out at Jan 28, 12:37 PM EST, 3 hours 23 minutes earlier.

Area forecast discussion, Jan 28, 12:37 PM EST, 3 hours 23 minutes before
Area Forecast Discussion
National Weather Service Taunton MA
1237 PM EST Sun Jan 28 2018

.SYNOPSIS...
A cold front brings showers this morning to the region followed
by a drying trend this afternoon and remaining mild. A coastal
storm brush southeast Massachusetts with some minor snow
accumulations late Monday and Monday night, with scattered snow
showers Tuesday. Dry but cold Wednesday with high pressure,
then turning milder into Thursday. Another low pressure may
bring a rain or snow event Thursday night into Friday, then dry
and cold Saturday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
10am update...
Cold front has been much slower to pass this morning than most
of the available guidance predict or have predicted. In fact,
current observations, combined with MSAS mass fields suggest the
front is actually stalled through central MA, near or even along
the MA PIKE, and has yet to reach the CT/RI border. Behind the
front, the lower lvls have quickly moistened, leading to fog
development which is slow to erode while at the lead, light RA
continues. Have slowed POP decrease through the afternoon using
a rough timing of the current frontal speed. Otherwise, adjusted
to slightly cooler temps N of the front and warmer S given the
slower progression, but the remainder of the forecast parameters
are on track this morning.

Previous forecast follows...

Expectation is for the lowered conditions to persist into the
early morning hours. With partial clearing moving in from the
N/W, should warm up the boundary layer and mix out the low
conditions. Rains traversing towards the coast ever gradually,
as will the line of partial clearing, drying out but remaining
mostly cloudy. Best place of sunshine over N MA, as far S as the
MA-pike if we're lucky. Filtered sunshine. HRRR/RAP have the
trend down pretty well enough for the near-term forecast.

SW winds continue to be an issue along the S-coast this morning
with gusts up around 20 mph mixing down to the surface, but as
the frontal rains push S/E, the front itself just getting into
NW MA at this hour, should see winds drop off along the S-coast
becoming light and variable towards midday.

Given the mild start and post frontal CAA lagging way behind the
front, with 925 mb temps hovering around +4C expect another day
of warmer than normal temps. Highs in the low 50s, except mid
to upper 40s well inland and the immediate south coast and
islands given WSW winds streaming over the chilly near shore
waters.

Overall a real nice afternoon by late Jan standards.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM MONDAY/...
Sunday night...

Frontal boundary stalls just offshore so lots of clouds will
linger along the south coast especially Nantucket. However
enough mid level confluent flow across southern New England to
yield sufficient subsidence for a dry forecast. Cooler air
begins to bleed southward behind the offshore frontal boundary.
However with temps only falling into the upper 20s and lower
30s, above normal temps will continue just not as mild as
previous nights.

Monday...

Offshore low begins to develop but all model guidance in good
agreement on lead short wave of fairly low amplitude and
becoming sheared with time, yielding a fairly weak surface low
and tracking east of the 40N/70W benchmark. So at the moment
looks like a glancing blow for Cape Cod/Nantucket with little if
any snow remainder of the region Monday. A mix of snow and rain
develops Mon afternoon but trending toward all snow as column
cools. Given developing NE flow could see some light ocean
effect snow contribution but low level lapse rates not steep
enough for significant snowfall.

It will turn windy and colder with developing ocean low as 925
mb NE jet increases to 30-40 kt by days end. This combined with
temps 35-40 will yield wind chills in the 20s.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
*/ Highlights...

 - Clipping snow for SE New England around Monday night
 - Colder Tuesday into Wednesday
 - Rain / snow event expected Thursday into Friday
 - Turning colder for the weekend, possible light snows

*/ Overview...

Pacific jet translating E, exiting split-flow emerging closer to the
W CONUS building warm air into the NE CONUS while trowaling moisture
out of active sub-tropics as indicated by a strong phase 5/6/7 MJO.
Arctic air becoming dislodged S round the gyre of low pressure over
Canada up against warmer air ejecting from the SW, as we move into
February, as ensemble means have shown, anomalously cold air rotates
through the N CONUS constantly reloading with mid-upper level waves
sheared S by H5 ridge presence built up through Alaska, buffering up
against a SW stream of warm-moist air, anticipating an ebb and flow
pattern across our region, the wavering cyclonic thermal boundary a
prominent focus for storm development. A busier winter pattern looks
to return.

*/ Discussion...

Monday night through Tuesday...

Skirting extreme SE New England snow, snow showers along the Berks.
Better model clustering, consensus, let's break it down. Bumping mid
to upper level features, the lead S-stream shortwave invoking a wave
low along the stalled frontal boundary offshore outside the 40N/70W
benchmark. Moisture pull back of the anticyclonic warm conveyor belt
along a rear descending cold conveyor belt along 280-290K isentropic
surfaces. H6-7 SW-NE frontogenesis near the right rear quadrant of a
H3 jet streak, favorable moisture and lift through the snow growth
region, along with ocean-effect enhancement as cold air advection
and low level moistening steepen boundary layer lapse rates to H85,
lingering through the day as winds back.

Conservative. Not disregarding trends. Ignoring SREF with a personal
bias given absence of model clustering and poor performance during
the January 4th winter storm, remainder of model guidance as well as
GEFS/ECens have clustered lower on QPF amounts. Following closely
with the EC and high-res guidance blended with WPC.

Leaning towards 0.1-0.3 liquid yielding sub-advisory snows, outcomes
along a sharp cutoff S/E of the I-95 corridor, highest amounts over
the Outer Cape and Nantucket potentially up around 2" with snow to
liquid ratios around 12:1.

Isentropic response as the wave low deepens offshore, high pressure
building in from the N/W. Gusts up to 40 mph possible in addition to
light snow across the Outer Cape and Nantucket. Visibility holding
above a quarter of a mile.

Trailing shortwave digs through the mid-Atlantic, continental-moist
airmass, W of the descending cold conveyor belt associated with the
lead shortwave, there's the likelihood for some snow shower activity
along the Berkshires in proximity to an inverted trof, perhaps aided
by orographic lift. Otherwise the remainder of New England remains
overcast with flurries at most.

Tuesday night through Wednesday night...

Turning colder while clearing out. NW winds initially breezy, then
diminishing as high pressure builds into the area. H925 temperatures
dropping down around -12 to -16 by Wednesday morning. Lows in the
teens with single digits N/W where there's greater likelihood of
boundary layer decoupling. Highs Wednesday barely getting above the
freezing mark despite mostly sunny conditions, clouds increasing
late.

However, warm air advection Wednesday night, high pressure sunk S/E
allowing for return S/SW flow. H925 temperatures warming towards -2
to -6C by Thursday morning as clouds increase. Dislodging the cold,
conditions warm into the 30s ahead of a rain / snow event discussed
below.

Thursday into Friday...

Rain / snow event. First in a series of cyclonic mid to upper level
features cyclonically digging along a sagging cold frontal boundary.
More to diagnose as we get closer to the event. Considerable spread
presently between deterministic and ensemble members. As referenced
in the OVERVIEW section, contending with a wavering cyclonic thermal
boundary, SW-NE. Cold air pushing S out of Canada against pronounced
warm southwesterlies. Ebb and flow, onto which side do we reside.
The associated feature presently out over the NE Pacific.

Weekend...

Certainly dependent on Thursday / Friday outcomes, though it would
appear that the first in a series of reloading Arctic airmasses
pushes S/E across the CONUS. Will lean colder and hint at possible
waves of light snow as energy sweeps across the region through the
H5 preferred trof pattern.

&&

.AVIATION /17Z SUNDAY THROUGH THURSDAY/...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Monday/...

Through Tonight...High confidence.
Mainly VFR inland of the immediate S coast Cape/Islands where
lingering IFR/MVFR in light RA/BR/low CIGs will linger into the
mid evening hours as a slow moving front moves offshore. Then
VFR all terminals into the morning hours. Winds mainly W-SW but
light through the evening, then veering to the NNE by early AM.

Monday...Moderate confidence, mainly due to timing uncertainty.
VFR to start, but then will introduce MVFR CIGS from PVD-BOS and
points SE, then IFR especially Cape/Islands. By about 21Z, will
introduce light SN, mainly again across the Cape/Islands, where
accumulation is most likely, but some even lighter SN possible
as far N as BOS-PVD as well. VFR inland. Winds NNE, gusts 20-25
kt near shore.

Mon night...Moderate confidence.
The risk for IFR conditions with gradual SN accumulations likely
for Cape/Island terminals, with lighter SN as far N as BOS-PVD
with MVFR conditions. VFR inland. Winds remain NNE.

KBOS Terminal...High confidence in TAF through 18Z tomorrow,
timing of any MVFR CIGS or SN, could be off a bit late day.

KBDL Terminal...High confidence in TAF.

Outlook /Monday Night through Thursday/...

Monday: Mainly VFR, with local MVFR possible. Windy with gusts
to 35 kt. Chance SN, chance RA.

Monday Night: Mainly VFR, with areas MVFR possible. Windy with
gusts to 35 kt. Chance SN.

Tuesday: Mainly VFR, with local MVFR possible. Breezy.

Tuesday Night: VFR. Breezy.

Wednesday: VFR.

Wednesday Night: VFR. Breezy. Slight chance SN.

Thursday: Mainly VFR, with local MVFR possible. Breezy. Slight
chance RA, slight chance SN.

&&

.MARINE...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Monday/...High confidence.

Today...

Leftover SW winds 15-25 kt continues this morning but then
diminishing toward 12z followed by a wind shift to the WNW
across the north waters. Showers and patchy fog reduce vsby at
times this morning but improving this afternoon from north to
south. Showers may linger much of the day across the southern
waters.

Tonight...

Cold front continues to slowly shift offshore with developing NE
winds overnight.

Monday...

Weak low pressure or several weak lows off the mid Atlc coast
early this morning tracks northeast to a position east of the
40N/70W benchmark. NE gales possible by the end of the day
across the Nantucket waters and points south and east. Vsby
begins to lower in rain and snow late in the day especially the
southeast waters.

Outlook /Monday Night through Thursday/...

Monday: Moderate risk for Small Craft Advisory winds with gusts
up to 30 kt. Local rough seas. Snow likely, chance of rain,
patchy fog.

Monday Night: Low risk for gale force winds with gusts up to
35 kt. Rough seas up to 14 ft. Chance of snow. Local visibility
1 to 3 nm.

Tuesday: Low risk for Small Craft Advisory winds with gusts up
to 30 kt. Rough seas up to 14 ft. Chance of freezing spray,
slight chance of snow.

Tuesday Night: Winds less than 25 kt. Rough seas up to 10 ft.
Slight chance of snow.

Wednesday: Winds less than 25 kt. Local rough seas.

Wednesday Night: Low risk for Small Craft Advisory winds with
gusts up to 25 kt. Areas of seas approaching 5 ft.

Thursday: Low risk for Small Craft Advisory winds with gusts up
to 25 kt. Local rough seas.

&&

.TIDES/COASTAL FLOODING...
Astronomical tides running high with the Tuesday morning high
tide possibly yielding minor coastal flooding along the eastern
MA coastline, especially the typical prone locations. Boston
high tide of 11.7 ft at 941 am.

Given increasing NNE winds late Monday into Tuesday morning, surge
around a foot, sufficient conditions exist to yield the threat for
minor coastal flooding / inundation at the typical prone locations
of eastern MA. For example Morrissey Boulevard in Dorchester typically
begins to flood at 12.3 ft, which would require a 0.6 ft surge.

Forecast seas of 8 to 12 feet at the time of high on the outer waters,
wave action of 6 to 8 feet along the Atlantic facing beaches, 2 to
4 feet for the sheltered inner harbors and bays. Present forecast
calls for minor flooding at this time.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Small Craft Advisory until 4 PM EST this afternoon for ANZ255-
     256.

&&

SYNOPSIS...Nocera/Sipprell
NEAR TERM...Nocera/Doody
SHORT TERM...Nocera
LONG TERM...Sipprell
AVIATION...Doody/Sipprell
MARINE...Nocera/Sipprell
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Jan 28, 3:47 AM EST, 12 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Taunton MA
347 AM EST Sun Jan 28 2018

CTZ002>004-MAZ002>006-008>013-017-026-RIZ001>008-290900-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Western Hampshire MA-Western Hampden MA-
Eastern Hampshire MA-Eastern Hampden MA-Southern Worcester MA-
Western Norfolk MA-Northern Bristol MA-Northern Middlesex MA-
Northwest Providence RI-Southeast Providence RI-Western Kent RI-
Eastern Kent RI-Bristol RI-Washington RI-Newport RI-Block Island RI-
347 AM EST Sun Jan 28 2018

This Hazardous Weather Outlook is for Northern Connecticut, Western,
Central, interior Eastern and Southeastern Massachusetts, as well as
all of Rhode Island including Block Island.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MAZ007-014>016-018>024-290900-
Eastern Essex MA-Southeast Middlesex MA-Suffolk MA-
Eastern Norfolk MA-Western Plymouth MA-Eastern Plymouth MA-
Southern Bristol MA-Southern Plymouth MA-Barnstable MA-Dukes MA-
Nantucket MA-
347 AM EST Sun Jan 28 2018

This Hazardous Weather Outlook is for East- and Southeast-Coastal
Massachusetts.

.DAY ONE...Today and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Late Monday into Tuesday...

There remains the potential for a plowable snowfall / advisory level
event across extreme Southeastern New England, mainly over Cape Cod
and the Islands.

Tuesday...

There is a risk of minor coastal flooding along east coastal MA
during the Tuesday morning high tide. The greatest risk is from
Boston south along the Plymouth county coast, and Nantucket.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230>237-250-251-254>256-290900-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
347 AM EST Sun Jan 28 2018

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Monday into Monday night..

There is a risk for NE gale force winds, especially over the
southeastern waters off of Southern New England.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/NWSBoston

You can follow us on Twitter at
@NWSBoston

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 28, 4:00 PM ESTGale WatchBOX12 hr
Jan 28, 4:00 PM ESTSmall Craft AdvisoryBOX4 days
Jan 28, 4:02 PM ESTWinter Weather AdvisoryBOXBarnstable, Bristol, Dukes, Nantucket, Norfolk, Plymouth45 hr

Nearby

Small Craft Advisories in Massachusetts, 2018Every small craft advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.